Depression Crash-Depakote?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Depression Crash-Depakote?


I have suffered from moderate to severe depressive episodes since I was 19 (I am now 45) and after reading your site I am clear I have symptoms of BP type II.  Fortunately, my current(and recently new) doc believes the same thing.  That's what led me to this site, to get more info on this disorder and what it means in what I should take for medication.  I was very stable and well on just 37.5 mg of Effexor a day and .5 mg of Klonopin a day for 6-7 years, but just recently started having really bad depression again in short (7-8 day) cycles.  I upped the Effexor to 75 mg a day and a week or so later, started taking Depakote, 500 mg a day, on my docs advice.  Within a couple days of starting the Depakote, I suddenly felt like my old self, like I had for the last 7 years, very stable, good mood.  After 3 weeks, all of a sudden I crashed to a very depressed state, worse than when I started the Depakote.  I got very scared of the Depakote then and stopped it, and have been working on upping my Effexor to get rid of this awful depression.  I'm now up to 150 mg of Effexor and 2.0 mg Klonopin a day.  Could the Depakote have caused my depression crash?  How long does Depakote usually take to have an effect?  It seems to me that a day or two is awfully fast for it to start working.  I'm confused as to what to do now,  whether to go back on the Depakote or keep working with the Effexor and hope it pulls me out of this really bad depression I'm in, or try another antidepressant.  Surprisingly, I'm able to handle Effexor in high levels, but it takes the Klonopin to help me keep the agitation down and also to help me sleep.  My Doc is also not sure what to do at this point.  I'm really scared and desparately could use some advice at this point.  Please help me.  This happened while I was  between jobs, so I'm out of work and in no shape to be even looking for one, and I have my wife and kids who I love dearly and who need my support. Thank you for you time.

Steve


Dear Steve -- 
Some ideas to discuss with your doc':  that was a pretty low dose of Depakote to be the "cause" of that severe depression, and the fact that it occurred after 3 weeks of doing well really makes me think about some other source.  Because, you heard right, Depakote can work very quickly, certainly within a few days, and most people are probably seeing most of what it's going to do at a given dose certainly within a week of reaching that dose.  What else causes "crashes" when things are going well?  Well, it sounds like when you take the Effexor with the Klonopin, that doesn't happen? (sounded like that's what you're implying).  If so, then I'd have a harder time making the case that it's the Effexor causing the cycling, but that's the usual way it works, and the solution is to slowly taper off the antidepressant to get rid of the destabilizing influence.  If you had actually been pretty stable on the Effexor, I might try using lithium instead of Depakote this next time around: it is generally recognized to have more inherent antidepressant clout, so might give more protection against what you went through.  

Just read your letter again.  The crash came 3 weeks after Depakote -- and 4 weeks after upping Effexor.  That would be hard to know for sure which of those two was more the culprit, unless you've had several months now on the Effexor with Klonopin that were going well (you might be less depressed but really anxious and having difficulty sleeping and concentrating?)  Otherwise I'd be strongly inclined to worry more about the Effexor than the Depakote.  As you'd probably be inclined to do, there's always introducing Depakote more slowly (although that's sort of moot at 500mg) and watching cautiously as the dose goes up, for "are we going in the right direction?"  You could use the 125mg "sprinkles" size and go up by one pill a week, that would be ultracautious; be prepared to be lowering the Klonopin slowly.  

And if you get more stable as you go, you can start lowering the Effexor extremely slowly, like taking at least 4 months to taper off by the smallest increments you can engineer.  

Again, just some ideas for you to discuss with your doc', since you asked (i.e. I'm not telling you how to treat you -- not with this little info' to go on!).  Good luck with that. 

Dr. Phelps

Published October, 2001
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?